Ovcon Ligament Laxity, Pound Weight Gain, Gum Recession, Hormone Cycle, Breast Tenderness
Okay, here is my story. I went on Ovcon when I was 19 (in 2000 I think) and took it nonstop for about 8 years. I finally went off of it this past April 2009. When I first started I did get all the normal side effects (5 pound weight gain, breast ... more »
Okay, here is my story.
I went on Ovcon when I was 19 (in 2000 I think) and took it nonstop for about 8 years. I finally went off of it this past April 2009. When I first started I did get all the normal side effects (5 pound weight gain, breast tenderness, etc) but after 3 mos it resolved. When they switched to Balziva I noticed those same mild symptoms that also resolved. I finally made the decision to go off of it when I broke up with my boyfriend, since I had been wanting to for a long time. I noticed over the last 4 years my hair had been getting progressively thinner and thinner. I can't believe how much thinner my hair looks now compared to when I started, looking at pictures from when I started was always a shock. I know there is no real evidence for this but BC has been loosely connected with gum recession, ligament laxity, etc which I have also been experiencing. Don't know if that can be attributed to BC or not, but it just contributed to my concerns with being on the pill for so long. After 8 years, I barely got a period, it was more like a day or two of clumpy brown crap, I'm sorry I know that is gross, or no period at all. Honestly the period part of it was a plus since it is never fun to be on your period.
So, I was very worried about what would happen, especially with my hair when I stopped taking the pill. Let me tell ya, it wasn't pretty. Starting a few weeks after I finished my last pack of Balziva, (I didn't stop mid pack in order to keep things as normal as possible) my hair started falling out in handfuls in the shower. I actually sat and counted 300 hairs in the hair catcher after one shower. This went on for about two months. I bought Nioxin #1, and it didn't make much difference with the amount of hair falling out. I told myself I would not seek medical advice until my periods regulated again. In my mind this would mean I was back to normal and on a normal hormone cycle. Yikes my hair got thin, but with the Nioxin, did start to grow back. It took about 4 months to get my normal period back, or what I think is a normal period, its been so long since I had one. I was happy about this because my nurse practitioner said it could take up to a year to get your period back. I'm not completely regular now (September) but it seems to be approximately every 5 weeks. But it wasn't really regular before I went on the pill if I remember correctly. Anyway, even though my hair still looks very thin, I am noticing short, growing hairs all over my head. Which is such a relief! I really didn't want to have to go on any more synthetic hormones to take care of my hair problem. I will probably get my hair cut short so it doesn't look so bad till the new hairs grown in. The Nioxin I bought ran out about a month and a half ago and I am back on normal (cheaper) shampoo and the hair that falls out is much less. Although I do still notice my hair all over the place, its not as extreme as it was. We shall see if it ever gets back to pre birth control thickness again. Just a note, I did use the three step Nioxin package, cleanser, conditioner and the spray that is supposed to stimulate hair growth. But again I only bought it once to give me a boost.
Hopefully this is informative for anyone worried about going off the pill. I just really wanted to be all natural again. And condoms aren't so bad :) once you get used to them.
Oh and I have been trying to maintain a healthy diet including lots of greens like kale and spinach, less meat, and lots of fruits and veggies!